Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1611  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed11021    
    Printed238    
    Emailed3    
    PDF Downloaded415    
    Comments [Add]    
    Cited by others 4    

Recommend this journal


 

 ADR REPORT
Year : 2009  |  Volume : 55  |  Issue : 2  |  Page : 139-140

Azathioprine induced pancytopenia: A serious complication


Department of Medicine, All India Institute of Medical Sciences, New Delhi - 110 029, India

Correspondence Address:
V Hadda
Department of Medicine, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.52849

Rights and Permissions

Azathioprine is commonly used for treatment of lupus nephritis. Myelosuppression is known to occur with azathioprine, but severe pancytopenia is uncommon. A 23-year-old man with lupus nephritis was initially treated with intravenous cyclophosphamide pulses and oral prednisolone along with enalapril and frusemide. Following six months of cyclophosphamide, he was initiated on oral azathioprine as maintenance therapy. He subsequently returned with febrile neutropenia and severe bone marrow suppression. Fever responded to broad spectrum antibiotics and his counts gradually improved following granulocyte-macrophage colony stimulating factor. When last seen in October, he was symptom free and disease activity in control. We suggest that physicians remain sensitive to possibility of azathioprine induced severe bone marrow suppression. Frequent monitoring of blood counts is probably the best way to avoid this complication specially, where testing for thiopurine methyltransferase is not available.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow